Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 20, 2018, 3:36 PM CST for 11 counties in North Dakota. It took effect at Feb 20, 2018, 10:00 PM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 3:36 PM CST (21:36 UTC)
- In effect from
- Feb 20, 2018, 10:00 PM CST
- Expired
- Feb 21, 2018, 9:00 AM CST
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS43 KFGF 202136 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 336 PM CST Tue Feb 20 2018 NDZ006-007-014-015-024-026-028-038-049-052-054-211500- /O.NEW.KFGF.WC.Y.0022.180221T0400Z-180221T1500Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 336 PM CST Tue Feb 20 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 10 PM this evening to 9 AM CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
2 follow-up statements
840 WWUS43 KFGF 210930 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 330 AM CST Wed Feb 21 2018 NDZ006-007-014-015-024-026-028-038-049-052-054-211500- /O.CON.KFGF.WC.Y.0022.000000T0000Z-180221T1500Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 330 AM CST Wed Feb 21 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 9 AM CST this morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
441 WWUS43 KFGF 211457 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 857 AM CST Wed Feb 21 2018 NDZ006-007-014-015-024-026-028-038-049-052-054-211600- /O.EXP.KFGF.WC.Y.0022.000000T0000Z-180221T1500Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 857 AM CST Wed Feb 21 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Although wind chill readings are now out of criteria, it will still be chilly through the rest of the morning. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 11:36 AM CST, 4 hours earlier.
Area forecast discussion, Feb 20, 11:36 AM CST, 4 hours before
Area Forecast Discussion National Weather Service Grand Forks ND 1136 AM CST Tue Feb 20 2018 .UPDATE... Issued at 1136 AM CST Tue Feb 20 2018 Deformation zone snow continues across northwest MN into the Grand Forks area. Radar trends and observations suggest this forcing is weakening. Current forecast in good shape. Winds along and just east of the valley are near 20 mph causing some minor blowing and drifting snow impacts, which should continue into the mid- afternoon hours (sub-advisory type impacts). Will allow current winter weather advisory to expire at noon as additional measurable snow is not expected. Next concern will be wind chills tonight, and will address that with the afternoon forecast update. && .SHORT TERM...(Today and tonight) Issued at 321 AM CST Tue Feb 20 2018 Impacts today will gradually diminish as snow band currently bringing light snow to most of the area with moderate snow to the far eastern areas continues to lift to the northeast and accumulating snow ends from west to east this morning. Early morning reports range from around an inch in Valley City to 3 inches for the Fargo and Wahpeton areas. Will remove Barnes county from the advisory otherwise no changes to the headlines. Snowfall totals in line with previous forecast of 3 to 6 inches within the advisory. Expecting another inch or 2 through noon for the eastern portions of the advisory. In the valley likely less than another inch through the morning. North winds gusting 25 to 30 mph will create some patchy blowing and drifting snow across the southern Red River Valley through the morning with winds decreasing this afternoon. Light snow and flurries can be expected to persist into the afternoon for much of the area and evening across NW MN. Clearing skies expected this evening with surface high pressure building into the central plains keeping westerly winds mixing some through the overnight. This will keep temperatures from bottoming out with the fresh snow pack as lows are expected to be in the single digits below zero. Combined with the winds hazardous wind chills will return with values 25 to 35 below by Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 321 AM CST Tue Feb 20 2018 After a chilling morning early Wednesday, southwest flow aloft develops with surface winds swinging south behind strong high pressure moving through the Plains. Wednesday will be a dry day with more sunshine, resulting in a slightly warmer feel than the previous few days. The next chance for snow moves in Thursday afternoon and night. A shortwave provides lift as it pushes around upper ridging. There is generally good agreement in better lift and QPF being situated mainly over central and southern MN with stronger 850 mb winds and moisture supply, but there is still uncertainty in this due to light QPF. Best chance for any accumulating snow will be in west central MN and areas southeast. For the weekend, the upper flow splits with disturbances to the north and south of the Northern Plains. At this point, this pattern does not look to yield any significant impacts, but there is still significant model uncertainty in the precise tracks of these disturbances. Otherwise, most notable highlight is more mild weather with highs in the teens to 20s for the end of the week, rising into the 20s to near 30 for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1136 AM CST Tue Feb 20 2018 The light snow is gradually ending and VFR conditions will continue to move into the region from the west. Fairly confident that all sites will eventually become VFR by this evening, with timing of these conditions less certain. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...JK LONG TERM...BP AVIATION...TG
Hazardous weather outlook, Feb 20, 11:47 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1147 AM CST Tue Feb 20 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1147 AM CST Tue Feb 20 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Hazardous wind chill values of 25 below to 35 below anticipated later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Next chance for measurable snow will be on Thursday, most likely south of a Valley City to Baudette line. Details remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Feb 20, 10:43 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1043 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM SNOW HENNING 46.32N 95.44W
02/20/2018 E6.0 INCH OTTER TAIL MN PUBLIC
PRELIMINARY AMOUNT
1028 AM SNOW ASHBY 46.09N 95.82W
02/20/2018 E4.0 INCH Grant MN PUBLIC
PRELIMINARY REPORT
1010 AM SNOW PARK RAPIDS 46.92N 95.06W
02/20/2018 E6.0 INCH HUBBARD MN LAW ENFORCEMENT
PRELIMINARY REPORT
1002 AM SNOW CASSELTON 46.90N 97.21W
02/20/2018 M3.5 INCH Cass ND PUBLIC
PRELIMINARY REPORT
0950 AM SNOW ROTHSAY 46.47N 96.29W
02/20/2018 M4.2 INCH WILKIN MN CO-OP OBSERVER
PRELIMINARY REPORT
0947 AM SNOW DETROIT LAKES 46.81N 95.84W
02/20/2018 M3.5 INCH BECKER MN PUBLIC
PRELIMINARY REPORT
0947 AM SNOW RICHWOOD 46.97N 95.82W
02/20/2018 E4.0 INCH Becker MN PUBLIC
PRELIMINARY REPORT
0947 AM SNOW 9 ESE FERGUS FALLS 46.23N 95.89W
02/20/2018 M4.0 INCH Otter Tail MN PUBLIC
SNOW FALL HAS ENDED. PRELIMINARY REPORT
0947 AM SNOW BUXTON 47.60N 97.10W
02/20/2018 E1.0 INCH TRAILL ND PUBLIC
PRELIMINARY REPORT
0800 AM SNOW EVERGREEN 46.76N 95.45W
02/20/2018 E5.5 INCH BECKER MN PUBLIC
PRELIMINARY REPORT
0750 AM SNOW SEBEKA 46.63N 95.09W
02/20/2018 M6.0 INCH WADENA MN CO-OP OBSERVER
PRELIMINARY REPORT
0600 AM SNOW AUDUBON 46.86N 95.98W
02/20/2018 E3.0 INCH BECKER MN PUBLIC
PRELIMINARY REPORT
0600 AM SNOW FARGO 46.88N 96.82W
02/20/2018 M2.4 INCH Cass ND CO-OP OBSERVER
PRELIMINARY REPORT
0245 AM SNOW PERHAM 46.60N 95.57W
02/20/2018 E6.0 INCH Otter Tail MN PUBLIC
PRELIMINARY AMOUNT
1130 PM SNOW FERGUS FALLS 46.28N 96.07W
02/19/2018 E3.0 INCH Otter Tail MN PUBLIC
PRELIMINARY AMOUNT
&&
AMOORENearby
Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.